Sunday, November 22, 2015

Countdown to Causes and Effect

(Note: I wrote about this same subject back in January, but as December inches closer I wanted to write about it again. Maybe that's weird, but it's my blog, so I guess I can do whatever I want, right?)

On January 1, 2013, Melinda Newman, former West Coast Bureau Chief/Deputy Editor for Billboard Magazine and now a freelance writer, started a blog. The name of that blog was "Causes and Effect: My Year of Giving Daily," and the first sentence of Melinda's first post summed up the blog's purpose quite nicely:

"Join me on this journey as I commit to donating at least $10 every day of 2013."

The idea for the blog came to Melinda "in a flash of inspiration, or maybe desperation," after a friend asked her if she was working on a book. The idea stuck with Melinda for months, and she felt a responsibility to follow through, calling the blog "an experiment to see what happens to my heart and my spirit and my soul" over the year.

In 2014, Brian Mansfield took over the blog. Brian is a former USA Today music writer and currently works as the Content Director at Shore Fire Media. Like Melinda, Brian did an incredible job over his 365 days of giving and writing. But it was a monumental task.

So for 2015, Melinda decided to divide the Causes and Effect duties among 12 different writers, each of whom would be responsible for a different month. Thankfully, I was chosen to be one of those 12 writers.

December is my assigned month.

Over the last several weeks, I've been thinking about different charities and causes that mean a lot to me. I also asked my friends for suggestions. At first I thought coming up with 31 organizations to donate to would be difficult; now--surprise!--I have a list that exceeds 31. (Thank God there aren't any rules that say I can only give to one cause each day.)

Nine days from now, I will take over the reins of Causes and Effect. For my donations I plan to follow Melinda's original guidelines. As she wrote in her first post: "Some of the giving will be to recognized international charities, but others will be to Kickstarter campaigns that catch my eye, friends’ 5Ks, and maybe even to homeless people on the street. The only criteria is to give the money to some outlet that needs it that day more than I do."

I have to admit, I'm a little nervous about this gig, primarily because I've never written blog posts for 31 consecutive days. Hopefully I'll be able to live up to the high standards established by Melinda and Brian; and by the 11 bloggers who have preceded me in 2015.

I'm thinking I'll probably be posting links to my daily Causes and Effect posts on this blog, too. I figure the more exposure I can give the causes I donate to, the better. But just to be sure you don't miss anything, I urge you to follow the Causes and Effect blog. Here's the direct link:

You can also sign up to get the blog's daily posts emailed to you. If you go to the blog, you'll see a button at the top of the page that says, "Followmyyearofgivingdaily." If you click that, you can sign up.

This 31-day journey will definitely make doing my federal taxes a little more difficult this time around, but it will be totally worth it. I hope you'll join me.


"I don’t expect my $10 to change the world, but my hope is it will somehow change me." --Melinda Newman

Wednesday, November 11, 2015

Goodbye, Klonopin

Almost a year ago, I wrote a blog post entitled "Held Hostage by a RX Drug: My Klonopin Nightmare." In it, I talk about my horrific experience with Klonopin, a benzodiazepine (or "benzo") prescribed by my psychiatrist for anxiety. I took the drug--as prescribed--for years. Unfortunately, I also spent years trying to stop taking the drug because my body had grown so dependent on it.

Now for an update.

I'm happy to report that after years of weaning off of Klonopin, I finally stopped taking it entirely on August 7th. I've been Klonopin-free for more than three months, and I couldn't be happier.

The beast is finally out of my system.

Benzos are some of the hardest drugs--prescription or otherwise--to quit. So I'm pretty damn proud of my accomplishment. For a while, it was hard to see a light at the end of the tunnel. Klonopin was my ball and chain. But with the help of an awesome nurse practitioner, who helped me with the weaning process, I was able to break free from the nastiest medication I've ever ingested. (Thanks so much, Kim!)

If your doctor ever wants to prescribe a benzodiazepine for you, please be extremely cautious. These drugs--which include alprazolam (brand name: Xanax), diazepam (Valium), lorazepam (Ativan), triazolam (Halcion), clonazepam (Klonopin), and several others--are not to be taken lightly. Yes, they can be beneficial; but they are seriously strong and can cause some nasty side effects that can really kick your ass.

Lastly, if you're taking a benzo and want to get off of it, never, ever quit "cold turkey." The results can not only be hellish, but dangerous as well. Always wean off of the drug under a medical professional's supervision.

Goodbye, Klonopin. You will not be missed.

"Klonopin is a horrible, dangerous drug." --Singer Stevie Nicks (who struggled with Klonopin addiction)

Monday, November 9, 2015

Hearts Can Be So Fickle

It's been a little over a week since my last post here, which was about my recent "outbreak" of atrial fibrillation (AFib) and the troubles it was causing me. Today I'm here to give you an update.

I ended up taking the new medication (sotalol) for three full days: last Friday, Saturday, and Sunday. While I didn't have any more unexpected falls (thank God), I did have some side effects from the drug. To put it bluntly? It made me feel like shit.

The sotalol, like pretty much any drug designed to slow your heart rate down, made me feel incredibly tired. For three days I kind of felt like I was asleep even when I was awake, and that was no fun at all. I also had a few bad headaches. Not only that, but the medication didn't really slow my heart down that much. For the three days I was taking it, my heart rate pretty much hovered between 98 and 110. Prior to the AFib flare-ups, my heart rate was consistently between 55 and 65.

I could still feel the AFib coming and going, too. I would have little episodes, start feeling clammy, and find myself feeling out of breath after standing for long periods of time or going up stairs. Truth be told, I felt worse than I did when I was taking my old medication.

By late Sunday night, after three days' worth of the new medication, I had decided I had had enough and would go forward with the catheter ablation I had discussed with my electrophysiologist. I felt a great sense of relief and couldn't wait to call my doctor's office in the morning to let them know about my decision.

On Monday morning I called and talked to my doctor's nurse practitioner (NP). I explained how the sotalol had kicked my ass over the weekend and told her I wanted to schedule the ablation. She understood completely and we scheduled the procedure for Monday, November 16th.

The NP also told me to go back to my old meds--propafenone, along with a small nightly dose of digoxin--until the day of my procedure. Needless to say, I was more than happy to do that.

Then something strange happened. By late afternoon on Monday, I noticed that I was feeling better. Not just better because I wasn't experiencing the side effects from the sotalol anymore, but better because my heart felt like it was slowing back down to its normal rate again. And I didn't feel any AFib, either!

Tuesday morning I woke up feeling fine, and when my wife headed out to run some errands I asked her to pick up some prescriptions for me, including one for Xarelto, the blood thinner my doctor wanted me to take for the two weeks leading up to my ablation.

A short time later, my wife called me from the pharmacy. The Xarelto--a brand name drug with no generic available yet--was going to cost us $364.00. I was shocked. So shocked that I told my wife to hold off on picking that script up. I haven't had a full-time job in almost two years and money is kind of tight. Call me a cheapskate, but there was no way in hell I was going to pay that much for two weeks' worth of meds. I decided I'd call the doctor later on to see if there was a more economical substitute for the Xarelto.

But by Tuesday afternoon, I was still feeling better. In fact, I was feeling normal. So I held off on even calling the doctor's office. Instead, I figured I'd just see how I felt over the next few days.

Fast forward to today. More than a week after I went back to my old medication that didn't seem to be working anymore, I still feel normal. My heart rate is normal and I haven't had a single AFib flare-up.

Not one.

It's crazy.

So today I called my doctor's office, told them I was going to hold off on the ablation procedure for now, and made an appointment for a follow-up visit this Thursday. I don't know if my heart will continue to behave like it has been for the last eight days, but I'm more than willing to take a wait-and-see approach to find out.

The human heart is a complex machine, complete with an amazing electrical system that can, unfortunately, act up from time to time. I respect that and will keep a close eye on how my heart is doing over the next few days. I'm also anxious to hear what my doctor will have to say on Thursday.

It's nice to know that the catheter ablation procedure is in my back pocket in case I need it. But for now, I plan on sticking with the status quo until my body--or my cardiologist--tells me otherwise.

Things have been pretty normal around here lately.